Is Clostridium difficile-associated disease linked to use of common stomach medication?

Clostridium difficile-associated disease (CDAD), often associated with antibiotic use, is recognized as a major avoidable cause of illness and death in hospital patients. CDAD also occurs in the community. Recently, controversy has surrounded a possible link of community-acquired CDAD to the use of proton pump inhibitors (PPIs), drugs commonly used to suppress acid production in the stomach.

Dial and colleagues, in a study using data from the United Kingdom's General Practice Research Database, identified patients in the community who were deemed to have CDAD because they had been prescribed the antibiotic vancomycin. (CDAD is the only indication for use of this antibiotic.) As in previous studies using other markers of CDAD, an increased risk of CDAD was associated with current use of PPIs. In a related commentary, Cunningham reviews the polarized debate around the pathogenesis of CDAD and notes that, although the findings of Dial and colleagues add weight to the evidence for an association between CDAD and PPI use, they do not settle the issue.

###

p. 745 Proton pump inhibitor use and risk of community-acquired Clostridium difficile-associated disease defined by prescription for oral vancomycin therapy
-- S. Dial et al


http://www.cmaj.ca/pressrelease/pg745.pdf

p. 757 Proton pump inhibitors and the risk of Clostridium difficile-associated disease: further evidence from the community
-- R. Cunningham
http://www.cmaj.ca/pressrelease/pg757.pdf


Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

Happiness depends upon ourselves.
-- Aristotle